Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 207, NWS Amarillo, TX

July 24, 2017Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 24, 2017, 6:49 PM CDT for Oldham County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 6:49 PM CDT (23:49 UTC)
Expired
Jul 24, 2017, 7:30 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 52 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS54 KAMA 242349
SVRAMA
TXC359-250030-
/O.NEW.KAMA.SV.W.0207.170724T2349Z-170725T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
649 PM CDT MON JUL 24 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oldham County in the Panhandle of Texas...

* Until 730 PM CDT

* At 649 PM CDT, a severe thunderstorm was located 5 miles west of
  Valley De Oro, or 18 miles northeast of Vega, moving south at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Boys Ranch and Wildorado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3534 10242 3554 10227 3554 10216 3528 10217
      3518 10221 3518 10222
TIME...MOT...LOC 2349Z 021DEG 8KT 3544 10220 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
1 follow-up statement
479 
WWUS54 KAMA 250017
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
717 PM CDT MON JUL 24 2017

TXC359-250030-
/O.CON.KAMA.SV.W.0207.000000T0000Z-170725T0030Z/
Oldham TX-
717 PM CDT MON JUL 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN OLDHAM COUNTY...

At 715 PM CDT, a severe thunderstorm was located 5 miles south of 
Boys Ranch, or 14 miles northeast of Vega, moving south southwest 
at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Boys Ranch and Wildorado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3534 10242 3554 10227 3554 10216 3528 10217
      3518 10221 3518 10222
TIME...MOT...LOC 0015Z 021DEG 8KT 3539 10223 

HAIL...0.75IN
WIND...60MPH
 
$$

Andrade

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:17 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 24, 4:17 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
417 PM CDT Mon Jul 24 2017

.DISCUSSION...

Noteworthy items for the forecast continue to be
showers/thunderstorm chances with Tuesday/Tuesday night the only
real widespread dry period as far as chances go. We currently
have 15-20 percent chances for the afternoon on Tuesday and dry
that night, but outside of this every period has at least slight
chances for rainfall. Overall, temperatures will be right "around"
normal to perhaps even slightly below normal in some areas
through the extended.

At 20Z, satellite shows developing CU across the forecast area with
several diurnally driven showers/thunderstorms across the forecast
area, mainly in the Texas Panhandle. Pulsing nature in the storms
has already been noted and will likely continue through daytime
heating. Storms are not expected to last near/after sunset. With
little shear to work with these storms are basically collapsing
themselves as the updraft forms. Severe weather is not expected,
but certainly very localized moderate to heavy rainfall will be
possible with the slow moving nature of the storms, as well as
possible gusty winds around 40-50 mph when they collapse.

Moving into the rest of the forecast, several chances for
thunderstorms exist basically each period through Sunday. Severe
weather still doesn't look likely, especially in the near term. We
would need a pattern change and that just doesn't look likely. Any
storms that form will have little shear to work with and will
likely be pulse storms and diurnally driven, which makes sense for
this time of year.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  95  71  96  70 /  20  10   5  10  30
Beaver OK                  74 100  76  97  71 /  10  20   5  30  40
Boise City OK              68  95  69  89  65 /  10  20  10  40  50
Borger TX                  72  99  76  97  73 /  10  20   5  20  40
Boys Ranch TX              72  98  73  99  70 /  10  20   5  20  40
Canyon TX                  69  95  70  95  70 /  20  10   5  10  30
Clarendon TX               72  98  72  98  72 /  20  10   5   5  20
Dalhart TX                 68  96  70  93  68 /  10  20  10  30  50
Guymon OK                  71  99  74  95  69 /  10  20  10  30  50
Hereford TX                69  95  70  95  69 /  20  10   5  10  30
Lipscomb TX                73 100  76  97  73 /  10  20   5  20  40
Pampa TX                   71  97  73  99  71 /  10  20   5  10  30
Shamrock TX                72  99  74  99  75 /  20  20   5   5  20
Wellington TX              73 101  74 101  75 /  20  20   5   5  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, Jul 24, 3:35 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
335 PM CDT Mon Jul 24 2017

OKZ001>003-TXZ001>020-250845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
335 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible, mainly across
the Texas Panhandle today and tonight. Storms that do develop
will be capable of producing very localized moderate to heavy
rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple chances for thunderstorms are possible across the
Panhandles Tuesday through Sunday. A few storms that develop will
have the potential to become strong, with gusty winds and small
hail as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Local storm report, Jul 24, 5:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     2 N BORGER              35.70N 101.40W
07/24/2017  M61 MPH          HUTCHINSON         TX   ASOS

&&

EVENT NUMBER AMA1700783

EA
Local storm report, Jul 24, 5:46 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     2 N BORGER              35.70N 101.40W
07/24/2017  M68 MPH          HUTCHINSON         TX   ASOS

&&

EVENT NUMBER AMA1700784

EA
Local storm report, Jul 24, 5:51 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     1 SE BORGER             35.65N 101.39W
07/24/2017  M65 MPH          HUTCHINSON         TX   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 152 IN BORGER AND SEVERAL TRAFFIC
            LIGHTS ARE OUT OF SERVICE.

&&

EVENT NUMBER AMA1700785

EA
Special weather statement, Jul 24, 6:07 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
607 PM CDT MON JUL 24 2017

TXZ013-242330-
Carson TX-
607 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON COUNTY UNTIL
630 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Borger, moving south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Borger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3561 10154 3563 10137 3562 10132 3540 10125
      3539 10158
TIME...MOT...LOC 2307Z 356DEG 8KT 3556 10143

Guerrero
Special weather statement, Jul 24, 6:09 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
609 PM CDT MON JUL 24 2017

TXZ016-242345-
Deaf Smith TX-
609 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hereford, moving south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10249 3493 10246 3494 10224 3475 10218
TIME...MOT...LOC 2308Z 356DEG 8KT 3486 10235

Guerrero
Special weather statement, Jul 24, 6:22 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
622 PM CDT MON JUL 24 2017

TXZ011-012-250000-
Potter TX-Oldham TX-
622 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OLDHAM AND
NORTHWESTERN POTTER COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley De Oro, or 22 miles northeast of Vega, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3551 10227 3555 10194 3535 10177 3526 10229
TIME...MOT...LOC 2322Z 353DEG 9KT 3545 10211

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:51 PM CDTSpecial Weather StatementAMAHutchinson39 min
Jul 24, 4:34 PM CDTSpecial Weather StatementAMAHutchinson41 min
Jul 24, 4:57 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson48 min
Jul 24, 5:40 PM CDTAreal Flood AdvisoryAMAHutchinson2 hr
Jul 24, 6:07 PM CDTSpecial Weather StatementAMACarson23 min
Jul 24, 6:09 PM CDTSpecial Weather StatementAMADeaf Smith36 min
Jul 24, 6:22 PM CDTSpecial Weather StatementAMAPotter38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.